Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 10, NWS Pueblo, CO

August 27, 2019Chaffee County, Lake County, Colorado

NWS Pueblo, CO issued this red flag warning at Aug 27, 2019, 3:46 PM MDT for Chaffee County, Lake County, Colorado. It took effect at Aug 28, 2019, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2019, 3:46 PM MDT (21:46 UTC)
In effect from
Aug 28, 2019, 12:00 PM MDT
Expired
Aug 28, 2019, 7:44 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Lake County, CO

The radar

The Grand Junction radar (KGJX), 168 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2019-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2019-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3636 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS85 KPUB 272146
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
346 PM MDT Tue Aug 27 2019

...A Red Flag Warning has been issued for gusty winds, low
humidity, and dry fuels from noon to 8PM on Wednesday, for fire 
weather zone 220, which includes the Sawatch and Mosquito 
mountains...

COZ220-281400-
/O.NEW.KPUB.FW.W.0010.190828T1800Z-190829T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
346 PM MDT Tue Aug 27 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONE 220...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry fuels, 
which is in effect from noon to 8 PM MDT Wednesday.

* Affected Area...Fire Weather Zone 220.

* Winds...West 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts... Conditions will be favorable for the rapid ignition,
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
866 
WWUS85 KPUB 272352
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
552 PM MDT Tue Aug 27 2019

...A Red Flag Warning remains in effect for gusty winds, low 
humidity, and dry fuels from noon to 8 PM on Wednesday, for fire 
weather zone 220, which includes Lake and Chaffee Counties...

COZ220-281600-
/O.CON.KPUB.FW.W.0010.190828T1800Z-190829T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
552 PM MDT Tue Aug 27 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
WEDNESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS
FOR FIRE WEATHER ZONE 220...

* Affected Area...Fire Weather Zone 220.

* Winds...West 5 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
533 
WWUS85 KPUB 281030
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
430 AM MDT Wed Aug 28 2019

...A Red Flag Warning remains in effect for gusty winds, low
humidity, and dry fuels from noon to 8 PM today, for fire weather
zone 220, which includes Lake and Chaffee Counties...

COZ220-290200-
/O.CON.KPUB.FW.W.0010.190828T1800Z-190829T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
430 AM MDT Wed Aug 28 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY
FUELS FOR FIRE WEATHER ZONE 220...

* Affected Area...Fire Weather Zone 220.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
056 
WWUS85 KPUB 282057
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
257 PM MDT Wed Aug 28 2019

...A Red Flag Warning remains in effect for gusty winds, low
humidity, and dry fuels until 8 PM MDT this evening, for fire 
weather zone 220, which includes Lake and Chaffee Counties...

COZ220-290200-
/O.CON.KPUB.FW.W.0010.000000T0000Z-190829T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
257 PM MDT Wed Aug 28 2019

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS 
EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR 
FIRE WEATHER ZONE 220...

* Affected Area...Fire Weather Zone 220.

* Winds...Northwest 10 to 20 mph with gusts around 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
287 
WWUS85 KPUB 290144
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
744 PM MDT Wed Aug 28 2019

...Red Flag Warning for fire weather zone 220 has been cancelled...

COZ220-290245-
/O.CAN.KPUB.FW.W.0010.000000T0000Z-190829T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
744 PM MDT Wed Aug 28 2019

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 220...

The National Weather Service in Pueblo has cancelled the Red Flag
Warning.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Aug 27, 11:24 AM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 27, 11:24 AM MDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1124 AM MDT Tue Aug 27 2019

.SHORT TERM...(Today and tonight)
Issued at 348 AM MDT Tue Aug 27 2019

Currently...

GOES water vapor imagery and upper air analysis shows weak ridging
over the far southwest United States, a broad upper low centered
over central Manitoba, a potent shortwave trough swinging around its
southwest periphery and digging into eastern Montana, and weak to
moderate northwest flow over Colorado. In the wake of yesterday's
cold front passage, TPW has been steadily increasing along and east
of the eastern mountains, and is currently around 125% of normal.
With temperatures cooling, easterly upslope flow, and the low levels
moistening, low stratus clouds are expanding across the I-25
corridor, eastern plains, and eastern mountain passes and valleys.
Temperatures span the upper 50s to mid 60s across the plains and
Colorado Springs, and 40s to 50s in the high valleys. No
precipitation is currently being observed.

Today and tonight...

Low cloud cover should persist through much of the morning,
dissipating by around Noon. The saturated layer should be deep
enough to generate drizzle this morning, especially in El Paso
County.  This afternoon, surface winds will remain easterly across
most of the plains, and turn southeasterly to southerly over the far
southeast plains and into the Raton Mesa. The slightly cooler
airmass will limit mountain top instability today, but increasing
moisture and easterly upslope flow should allow for an isolated
chance of showers and thunderstorms to develop over the eastern
mountains by late afternoon. The best chance for thunderstorms
appears to be over the southern Sangres and Raton Mesa where
moisture is favorable and upslope flow is fairly strong. The 00Z SPC
HREF and recent HRRR runs show the best chance for storms over this
region as well, primarily between 21Z and 03Z. Given CAPE of 1000-
1500 j/kg and deep layer sheer around 40 knots, a storm developing
in this area could be strong to severe, producing gusty downdraft
winds and hail close 1" in diameter. SPC HREF members are consistent
with each other in producing strong reflectivity cores and weak
helicity swaths. The severe threat will be very limited given a lack
of storm coverage.

It is unlikely that any storms developing further north over the
mountains will make it too far east onto the plains, with only an
isolated shower possible over the I-25 corridor north of Trinidad
through Pueblo and Colorado Springs. The weather will be pleasant
for most, with high temperatures only in the low to mid 80s across
the plains and high valleys, and mid 70s in Colorado Springs. The
aforementioned northern US shortwave will send another cold front
down the eastern plains, entering El Paso County around 00Z early
this evening and continuing south thereafter. While winds along and
behind the front may be breezy to gusty north of HWY 50, the front
appears to lose momentum as it pushes into our forecast area. With
dry air quickly moving in from the west by late evening, widespread
low stratus clouds are not expected, but patchy clouds are possible
along and immediately behind the front. Temperatures will fall into
the low to mid 50s across the plains and Colorado Springs this
evening, and 40s in the high valleys.

.LONG TERM...(Wednesday through Monday)
Issued at 348 AM MDT Tue Aug 27 2019

Flat ridge of high pressure at mid levels will remain over the
greater Southwest region through the period. This ridge is expected
to keep temps about 5 to 10F degrees above normal through the long
term forecast period. Coolest max temperatures will likely occur FRI
and SAT as a weak cool front moves into the area early FRI, while
the warmest temps occur on THU (100F parts of the plains). Best
chance of rain during this period will be FRI as best upslope and
weak forcing in the NW flow aloft moves through the area. Mountains
should see scattered showers/storms nearly every day as guidance
shows some moisture over the high terrain nearly every day.

At this time no significant fire weather concerns are expected
(Temps THU will be near 100F plains but winds will be light
diurnal). Severe weather threats appear minimal.

As typically the case, any storm that develops over a recent burn
scar could cause flash flooding, and the best threat of this
happening would be FRI. \/Hodanish

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1124 AM MDT Tue Aug 27 2019

KALS:

VFR conditions are expected over KALS throughout the forecast
period. Generally diurnal flow will remain over the forecast site.
During the late afternoon hours, there is the potential for a
thunderstorm, but the main impact will be gusty winds, but there is
low confidence that the storm will occur.

KCOS and KPUB:

Low clouds being reinforced buy low level east to southeasterly
flow. The good news is that conditions will remain MVFR, the bad
news is that it seems that the low clouds will last for most of the
day. During the overnight hours the winds will become variable,
limiting the reinforcement from easterly upslope flow. VFR
conditions are expected throughout the morning hours tomorrow.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LINE
LONG TERM...HODANISH
AVIATION...SKELLY
Hazardous weather outlook, Aug 27, 11:24 AM MDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1124 AM MDT Tue Aug 27 2019

COZ058>089-093>099-281730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1124 AM MDT Tue Aug 27 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible late this afternoon and
early evening over the eastern mountains and immediately adjacent
plains. The best storm chances will exist over the southern Sangres,
Raton Mesa, and the greater Pikes Peak region. The main storm
threats will be cloud to ground lightning, small hail, and brief
wind gusts of up to 45 mph. A storm near the Colorado and New Mexico
border could produce hail up to the size of quarters and wind gusts
to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance of thunderstorms will occur nearly every day in the
mountains and adjacent I-25 corridor. Over the plains, the best
chance of showers and storms will be Friday and Saturday. Locally
heavy rain will be possible with the storms, especially on Friday.
The primary threat from the thunderstorms will be cloud to ground
lightning. Gusty winds to 45 mph and small hail will also be
possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the Raton Mesa and the
greater Pikes Peak region.

SKELLY/SKELLY

In the hours before

Special weather statement, Aug 27, 3:19 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
319 PM MDT Tue Aug 27 2019

COZ074-088-272145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
319 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAS ANIMAS COUNTY
UNTIL 345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 17 miles southeast of Indian Creek on the southeastern
Spring Burn Scar, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of west central Las
Animas County.

LAT...LON 3721 10507 3731 10501 3725 10480 3711 10488
TIME...MOT...LOC 2119Z 294DEG 7KT 3723 10497

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:56 PM MDTSpecial Weather StatementPUBCostilla19 min
Aug 26, 8:08 PM MDTSevere Thunderstorm WarningPUBLas Animas37 min
Aug 26, 8:28 PM MDTSpecial Weather StatementPUBLas Animas17 min
Aug 26, 8:43 PM MDTSpecial Weather StatementPUBLas Animas17 min
Aug 27, 3:19 PM MDTSpecial Weather StatementPUBCostilla26 min
Aug 27, 3:54 PM MDTSpecial Weather StatementPUB36 min
Aug 27, 4:42 PM MDTSpecial Weather StatementPUBCostilla33 min

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.